Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 Feb. 24, 2019 07:56:15

Turquoise
Registered: 2018-06-02
Posts: 17
Profile  

Feels like PMS all the time

I had RAI about 8 months ago and began taking levothyroxine 5 months ago, initially 88 mcg then impressed to 100 2 months later. My last lab tests, from about a month ago, finally showed that all hormone levels were normal. I've had a few quirky side effects. One was being on an emotional roller coaster after the increased dose; of course, it was also December, and the holiday season can be stressful, and I was also dealing with two exceptionally large and complex freelance business projects, so the pills might not have been solely responsible for my mixed up mental state. That has resolved. However, just recently I've developed continuous tenderness in my breasts, which was often a PMS symptom in the past. However, I'm in my early 60s and post-menopausal, so that's not the case now. Is this yet another aspect of my Graves and treatment? I saw a new endocrinologist last month, but since this problem hadn't yet begun, it wasn't something we could discuss. I can email her, but was curious if any other women have experienced this, and if so, is there anything you can do about it.

Offline

#2 Feb. 25, 2019 07:56:19

Liz1967
Registered: 2014-02-25
Posts: 268
Profile  

Feels like PMS all the time

I have not heard of that nor can I find anything in the literature about it being a side effect of thyroid hormone replacement. It does happen with antidepressants and of course any estrogen replacement (?some heart meds too) and I did read something about a fatty acid imbalance but unsure if that would affect you post menopause. I am also postmenopausal and have been on levothyroxine over five years without any breast symptoms so I am not much help from personal experience. Of note, even if your levels are within normal range, they might not be optimal for you. I just lost some weight, started feeling crummy, and sure enough, my TSH had dropped to .5, still normal but not optimal for me. All I can think of is maybe your weight has changed or shifted and this has affected size or fat content of breasts, causing discomfort from increased heaviness.

Offline

#3 Feb. 25, 2019 08:41:50

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4092
Profile  

Feels like PMS all the time

Hello - Like Liz1967, I've not heard of this as a side effect of levothyroxine. Have you started or stopped any other meds or supplements during this time period? If your doc lets you communicate via email, it would be worth sending a quick message!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#4 Feb. 28, 2019 19:33:11

Turquoise
Registered: 2018-06-02
Posts: 17
Profile  

Feels like PMS all the time

I lost up to 20 pounds over several years before a doctor finally suspected thyroid problems and began the sequence of testing that resulted in the diagnosis of Graves Disease. Since then, about a year ago, I've gained a few pounds back, but am nowhere near the weight I was before (which is fine with me!) Since this problem only started recently, and my weight has been fairly stable, it doesn't seem as if that is a factor. But who knows. There could be something else strange going on that isn't related to the thyroid. If this tenderness persists I'll contact the endocrinologist and perhaps my primary care physician just to be on the safe side.

Offline

#5 March 1, 2019 14:39:52

SueAndHerZoo
From: New England
Registered: 2013-03-27
Posts: 435
Profile  

Feels like PMS all the time

Hi. I'm a blast from the past, and it's so good to see Kimberly still here and running this place. Thank you for that, Kimberly!

I had my thyroid removed in 2013 and I have learned not to discount ANYTHING as a result of my TSH levels. I am sure I'm in the minority here and try as I might all these years, I can't find many (or any) other people who are as sensitive to TSH fluctuations as I am. I WISH my body wasn't so darned sensitive to every tiny little shift! But I've been tracking my TSH roller-coaster, the different Synthroid dosages, and the corresponding symptoms that go with it. I find a certain set of symptoms that happen every time my TSH changes (doesn't seem to matter if it's going higher or lower, just that it's changing at all) and one of them is that I have pain in my ovary, just the way I did before menopause. I feel like I'm ovulating, and I even have the discharge that goes with it, but ONLY when my TSH is changing.

I have a ton of other symptoms that happen, and when I start to feel 3 or more of them, I go have blood drawn. What frustrates me is that even the tiniest shifts seem to cause this and, as we all know, there are so many things that affect our levels and change them. So I frequently feel this stuff, and then when I change my dose of Synthroid to solve it, I have to go through another 5-6 weeks of side affects as the TSH changes back to where it should be.

There's not a doctor I've met that will give this any credibility, but we know our own bodies and it's not coincidence this happens every time. So yes, anything is possible - all of us are individuals and our bodies are wired uniquely.
Sue


Goiter for 25 years, diagnosed with Graves in 2006, Methimazole with one 12-month remission, total thyroidectomy July 16, 2013.

“People don't always remember what you say or what you do, but they always remember the way you made them feel.”

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2019 Graves' Disease & Thyroid Foundation